Opioid overdose occurs for many different reasons and can be fatal if untreated.
As a broad class of drugs, opioids include:
Opioids were traditionally used to manage pain in cancer patients. As a result of aggressive marketing and lobbying by pharmaceutical companies in the 1990s, doctors started prescribing opioid pain relievers for chronic pain management. This triggered an opioid epidemic that remains unresolved today due to the fiercely addictive quality of this class of drug.
How an Opioid Overdose Occurs
Opioids are highly effective if they are used only short-term and as directed. The sustained use of opioids, though, increases the risk of both addiction and opioid overdose.
When you take opioids in any form, the drug affects the area of your brain that governs breathing. When you take a high dosage of opioids, this can cause breathing to slow or stop completely.
These are the most common reasons for opioid overdose occurring:
- Taking opioids in combination with alcohol, illicit drugs, or prescription medications like benzodiazepines.
- Using opioids recreationally for their euphoric effects.
- Taking opioids without a supporting prescription.
- Using someone else’s prescription for opioid painkillers.
- Overdosing during MAT (medication-assisted treatment)
- Taking more opioids than prescribed, whether accidentally or deliberately.
Why Can an Opioid Overdose Cause Death?
According to WHO (World Health Organization), opioid overdose can be lethal due to the way the drug impacts the area of the brain responsible for regulating breathing.
A fatal opioid overdose is identifiable by this trio of signs and symptoms:
- Pinprick pupils.
- Complete unconsciousness.
- Breathing problems.
When you take high a dosage of opioids, the brain can become overwhelmed and the body’s innate desire to breathe can become suppressed. During a fatal opioid overdose, breathing slows and then stops, leading to life-threatening brain damage or death.
Opioid Overdose Statistics
The overall number of fatal opioid overdoses has significantly increased in recent years. This is partly due to the expanded use of opioids to treat chronic pain and partly due to the emergence of fentanyl and other potent synthetic opioids.
According to data from NIDA (National Institute on Drug Abuse), almost 92,000 people died in the United States from overdoses involving drugs, whether prescription opioids or illicit drugs like heroin.
The same data shows that the number of overdose deaths involving any opioid more than doubled from 2010 to 2018 before climbing sharply in 2020 to over 68,000 fatal overdoses involving any opioid.
Among those deaths, over 56,000 involved either fentanyl or a fentanyl analog. This means over two-thirds of opioid-related overdoses involve illicit drugs like fentanyl.
The number of fatal overdoses involving prescription opioids in 2020 is much lower at 16,500, although this still represents a huge increase from just 3,400 fatal overdoses involving prescription opioids in 1999.
Considering the potentially lethal consequences, it is worth familiarizing yourself with the symptoms of opioid overdose.
Signs and Symptoms of Opioid Overdose
It can be challenging to differentiate between opioid overdose symptoms and someone who is experiencing an opioid high. If you are in doubt, treat the situation as a potential emergency and it could save your life or the life of your loved one.
These are some of the most common indicators that someone is abusing prescription drugs or high on opioids, whether an illicit substance like heroin or a heavy dosage of prescription painkillers:
- Slurring words
- Losing consciousness
- Slackening muscles
- Contracting pupils
- Scratching continuously
The following are the most common signs of opioid overdose:
- Slow, shallow breathing
- Awake but unable to speak
- Unresponsiveness to external stimuli
- Choking sounds
- Blue or gray tinge to skin
- Dark blue tinge to fingernails and lips
- Limp body
- Pale and clammy face
- Breathing stopped completely
- Slow, erratic pulse
- Lack of pulse
If you hear someone making strange noises when sleeping and you suspect that they have used opioids, try to wake them as this could be the start of an opioid overdose developing.
Although opioid overdose can have deadly consequences, death is seldom sudden. This means that timely intervention can almost always prevent life-threatening outcomes.
While there are some similarities between someone who is high on opioids and someone who is overdosing on opioids, there are also some key differences. Knowing the difference could save a life.
- If someone is high on opioids, they will respond to external stimulation, whether shouting or pinching. If an opioid overdose is unfolding, the person will not respond to any form of external stimulation.
- When someone is overdosing on opioids, breathing is impacted, you can often hear gurgling – informally termed the opioid death rattle – whereas these issues do not manifest when someone is high on opioids.
- While someone high on opioids and someone overdosing on opioids both tend to nod out – to lapse in and out of stupor – this effect is much more pronounced in someone experiencing the onset of opioid overdose.
Opioid Overdose Treatment
If you take opioids in any way other than as prescribed, it can trigger a potentially fatal overdose. Fatal opioid overdose occurs when breathing first slows and then stops completely.
Any suspected opioid overdose demands a rapid response. Administering a dose of opioid overdose reversal medication like naloxone and summoning immediate medical assistance could mean difference between life and brain injury or death – more on the role of naloxone in treating opioid overdose below.
The best cure for opioid overdose, though, is to prevent it from happening in the first place.
According to the SAMHSA Opioid Overdose Prevention Toolkit, the optimum opioid overdose prevention is to engage with evidence-based treatment for opioid use disorder before an overdose occurs.
Fortunately, opioid use disorder usually responds positively to MAT (medication-assisted treatment) delivered in combination with psychotherapy.
The FDA approves three medications for the treatment of opioid use disorder:
These medications can be used during detox to minimize the intensity of withdrawal symptoms and cravings. MAT can also be effective throughout ongoing treatment for opioid addiction, helping to reduce the frequency of cravings and to inhibit further opioid use.
Psychotherapy, informally known as talk therapy, allows you to identify your personal triggers for opioid abuse. Working closely with a therapist, you’ll learn how to create and implement healthy coping strategies so life’s everyday stressors don’t derail your sobriety. Both CBT (cognitive behavioral therapy) and DBT (dialectical behavior therapy) can be effective for the treatment of opioid addiction.
If it is too late for timely intervention in the form of opioid addiction treatment, administering naloxone can reverse the effects of an opioid overdose.
This FDA-approved medication is an opioid antagonist. Taking naloxone counters the effects of opioids – whether prescription painkillers, heroin, or fentanyl – by stopping the substance from binding to your brain’s natural opioid receptors. Additionally, naloxone will reverse the effects of respiratory depression, a common outcome of opioid overdose.
You can administer naloxone by any of the following routes:
Naloxone delivers almost immediate effects, reversing an opioid overdose in a matter of minutes. The precise duration will hinge on what type of opioids were used, how many opioids were used, and the metabolism of the individual.
It is crucial to closely monitor someone after a dose of naloxone. The medication typically wears off before the effects of opioids subside.
This opioid overdose reversal medication has no potential for abuse and has no effect whatsoever unless you have opioids in your system.
Opioid Rehab at California Detox
At our beachside facility here at California Detox, we can help you combat opioid addiction with treatment programs designed to address both the physical and psychological components of drug addiction.
We offer programming at all levels on American Society of Addiction Medicine’s continuum of care as follows:
- Inpatient rehab or residential rehab
- OP (outpatient program)
- IOP (intensive outpatient program)
- PHP (partial hospitalization program)
- Virtual IOP (remote therapy for addiction)
For anyone requiring a supervised medical detox to kickstart their recovery, we offer a medical detox service. Choose to detox before transitioning directly into inpatient treatment or undergo a medical detox and then engage with outpatient treatment.
Our dual diagnosis treatment program is designed for anyone with opioid use disorder and a co-occurring mental health condition. Integrated treatment of both conditions yields the most favorable outcomes, and we can help you with that at California Detox.
Whatever type of treatment program best suits your circumstances, you’ll have access to MAT, psychotherapy, counseling, family therapy, and holistic therapies at our licensed Californian treatment center.
Reach out to admissions today and start embracing life opioid free. Call 949.567.8790 for immediate assistance.